Arizona, 2005

Damaging Wind in Arizona, July 21, 2005

July 21, 2005 · NWS TWC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 21, 2:40 PM MST, 1 hour earlier.

Area forecast discussion, Jul 21, 2:40 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST THU JUL 21 2005

.SYNOPSIS...HIGH PRESSURE ALOFT OVER THE FOUR CORNERS WILL CONTINUE
TO BRING MONSOON MOISTURE INTO THE REGION DURING THE NEXT SEVERAL
DAYS. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE FRIDAY
INTO SATURDAY AS REMNANT MOISTURE FROM DISSIPATING TROPICAL
DEPRESSION EMILY MOVES ACROSS NORTHERN MEXICO AND SOUTHERN ARIZONA.
EXPECT A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS TO CONTINUE
INTO NEXT WEEK AS THE UPPER HIGH MOVES TOWARD SOUTHERN NEVADA AND
NORTHERN ARIZONA.

&&

.DISCUSSION...AS WAS DISCUSSED IN THE MORNING DISCUSSION...IT LOOKED
LIKE AN ACTIVE LATE AFTERNOON/EVENING BUT IT WAS NOT CLEAR CUT. TWO
FEATURES ARE IMPACTING THE AREA TODAY WITH THE FIRST BEING A
NORTHWEST TO SOUTHEAST AREA OF DIVERGENCE ALOFT WHICH EXTENDS FROM
WEST CENTRAL ARIZONA ACROSS SANTA CRUZ COUNTY AND INTO NORTHERN
SONORA MEXICO. THIS FEATURE IS MOVING SLOWLY TO THE WEST-SOUTHWEST
THIS AFTERNOON WITH TALL CONVECTION OCCURRING IN THIS AXIS WITH
DOPPLER RADAR INDICATING STRONG TO SEVERE STORMS SOUTH AND SOUTHWEST
OF NOGALES. SOME OF THE STORMS IN SANTA CRUZ AND IN THE SOUTHERN
PORTIONS OF THE INDIAN NATION WERE CLOSE TO SEVERE. THIS AXIS WILL
SLOWLY MOVE TO THE WEST OVERNIGHT WITH MAIN IMPACT BEING DAMAGING
WINDS...LOCALIZED HEAVY RAIN AND SMALL HAIL ACROSS THE INDIAN NATION
AND WESTERN PIMA COUNTY. THE REST OF SOUTHEAST ARIZONA...FROM TUCSON
EAST LOOKING RATHER DEAD AS SUBSIDENCE FIELD IN ADVANCE OF THE
REMAINS OF TD EMILY HAS CAPPED ANY DEEP CONVECTION. WILL MAY SOME
SMALL CHANGES TO THE TONIGHT FORECAST AND HAVE UNCERTAINTY WORDING
FROM TUCSON EAST AND AREAL COVERAGE WORDING TO THE WEST.

MOISTURE FROM TD EMILY CONTINUE TO MOVE TOWARD THE NORTHWEST THIS
AFTERNOON ACROSS CHIHUAHUA MEXICO AND WEST TEXAS. THUNDERSTORMS HAVE
BEEN FIRING OFF IN TEXAS ON EASTERN EDGE OF EMILY. STILL A VERY
NOTICEABLE MID-LEVEL CIRCULATION JUST SOUTH OF TEXAS BIG BEND. CLOUD
COVER HAS ALSO CUT HEATING WITH CHIHUAHUA MEXICO AROUND 15 DEGREES
COOLER THAN WEDNESDAY. WILL KEEP CURRENT FORECAST THINKING OF
SPREADING CLOUDS/MOISTURE IN OUR AREA STARTING LATE TONIGHT INTO
FRIDAY WITH A MOSTLY CLOUDY SKY LIKELY AS THE CIRCULATION OF EMILY
BECOMES AND INVERTED TROF ALOFT. TEMPERATURES WILL BE A BIG FORECAST
CHALLENGE...ESPECIALLY SEEING WHAT HAS OCCURRED IN CHIHUAHUA MEXICO
TODAY. HAVE CUT HIGH TEMPERATURES FROM MIDNIGHT FORECAST FOR FRIDAY
ABOUT 3 TO 6 DEGREES ACROSS THE BOARD AND THIS MAY NOT BE ENOUGH.
EXPECTING SCATTERED SHOWERS ON FRIDAY WITH LESS THUNDERSTORMS
COVERAGE DUE TO CLOUD COVER CUTTING DOWN HEATING. HOWEVER ANY
THUNDERSTORMS THAT DO DEVELOP WITH HAVE MORE POTENTIAL TO BE HEAVY
RAINERS THAN WIND MAKERS.

MOISTURE HANGING AROUND INTO NEXT WEEK SO WILL KEEP STANDARD MONSOON
FORECAST GOING THROUGH DAY 7.

&&

.FIRE WEATHER...STRONG HIGH PRESSURE ALOFT CENTERED OVER CENTRAL
COLORADO WILL RESULT IN ABOVE NORMAL TEMPERATURES ONCE AGAIN TODAY.
DAYTIME HEATING COMBINED WITH MOISTURE IN PLACE WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING DURING THE AFTERNOON
AND EVENING HOURS. JUST LIKE THE PAST FEW DAYS...STRONG...ERRATIC
AND POTENTIALLY DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGER
STORMS. ADDITIONAL TROPICAL MOISTURE FROM THE REMNANTS OF EMILY
WILL MOVE INTO THE REGION TONIGHT...RESULTING IN INCREASING
CLOUDS...COOLER DAYTIME TEMPERATURES...HIGHER HUMIDITY...AND
INCREASED CHANCES FOR PRECIPITATION OVER THE WEEKEND.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS. OUTFLOW FROM THUNDERSTORMS LATE THIS AFTERNOON AND EARLY
EVENING MAY IMPACT KTUS AS WIND GUSTS APPROACH 40 KTS BETWEEN 23Z
AND 22/03Z. CEILINGS MAY LOWER TO AROUND 7K FT AGL BRIEFLY LATE THIS
AFTERNOON AND EARLY EVENING BUT VISIBILITIES SHOULD REMAIN P6SM.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FORECAST DISCUSSION...GLUECK
FIRE WX/AVIATION DISCUSSIONS...ZELL

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 21, 12:25 PM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1225 PM MST THU JUL 21 2005

AZZ029>035-220700-
UPPER GILA RIVER VALLEY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1225 PM MST THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL COUNTY...SANTA
CRUZ COUNTY...COCHISE COUNTY AND PIMA COUNTY

.DAY ONE...TODAY

SYNOPSIS...MOISTURE IN PLACE COMBINED WITH STRONG DAYTIME HEATING
WILL RESULT IN SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING. INITIAL STORM DEVELOPMENT WILL BE OVER THE EASTERN
MOUNTAINS THIS AFTERNOON...MOVING WEST INTO THE LOWER DESERTS THIS
EVENING. THE PRIMARY HAZARD WITH THESE STORMS WILL BE DAMAGING WIND.
ALSO OF CONCERN ARE HAIL AND AREAS OF HEAVIER RAINFALL LEADING TO
LOCALIZED FLASH FLOODING.

DISCUSSION...STORM DEVELOPMENT TODAY IS EXPECTED TO BE SIMILAR TO
YESTERDAY...BUT WITH MORE MOISTURE IN PLACE THERE IS A HIGHER RISK
FOR MORE WIDESPREAD HEAVY RAINFALL. THE TUCSON SOUNDING INDICATES
30KT ENE SHEER...ENHANCING THE CAPABILITY OF THE STORMS TO ORGANIZE
INTO CLUSTERS/LINES. WITH THE INSTABILITY PRESENT ACROSS SOUTHEAST
ARIZONA...THERE WILL ALSO BE A CHANCE FOR HAIL WITH THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE FROM THE REMNANTS OF EMILY WILL MOVE INTO SOUTHEAST ARIZONA
LATE TONIGHT AND FRIDAY...CONTINUING ACROSS THE REGION THROUGH MUCH
OF THE WEEKEND. THIS WILL LEAD TO AN INCREASED CHANCE OF SHOWER AND
THUNDERSTORM DEVELOPMENT DURING THIS TIME FRAME...WITH THE MAIN
THREAT BEING HEAVY RAINFALL. BY NEXT WEEK...THE STANDARD MONSOON
FORECAST OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED...WITH ISOLATED SEVERE AND LOCALIZED FLASH FLOODING
ASSOCIATED WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-220700-
NORTHERN GREENLEE COUNTY-
1225 PM MST THU JUL 21 2005

SYNOPSIS...MOISTURE IN PLACE COMBINED WITH DAYTIME HEATING WILL
RESULT IN SHOWER AND THUNDERSTORM DEVELOPMENT. INITIAL STORM
DEVELOPMENT WILL BE ALONG THE MOGOLLON RIM AND SOUTHERN WHITE
MOUNTAINS...MOVING WEST/SOUTHWEST INTO THE LOWER DESERTS LATE THIS
AFTERNOON. THE PRIMARY HAZARD WITH THESE STORMS WILL BE GUSTY WINDS
TO NEAR 45 MPH AND AND SMALL HAIL.

DISCUSSION...STORM DEVELOPMENT TODAY IS EXPECTED TO BE SIMILAR TO
YESTERDAY. THE TUCSON SOUNDING INDICATES 30KT ENE SHEER...ENHANCING
THE CAPABILITY OF THE STORMS TO ORGANIZE INTO CLUSTERS/LINES. THERE
WILL ALSO BE A CHANCE FOR HAIL WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE FROM THE REMNANTS OF EMILY WILL MOVE INTO SOUTHEAST ARIZONA
LATE TONIGHT AND FRIDAY...CONTINUING ACROSS THE REGION THROUGH MUCH
OF THE WEEKEND. THIS WILL LEAD TO AN INCREASED CHANCE OF SHOWER AND
THUNDERSTORM DEVELOPMENT DURING THIS TIME FRAME...WITH THE MAIN
THREAT BEING HEAVY RAINFALL. BY NEXT WEEK...THE STANDARD MONSOON
FORECAST OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED.

ZELL

The radar

The Tucson radar (KEMX), 82 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 21, 3:40 PM MST
Where
Pima County, 6 mi SW of Marana
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
32.383, -111.283

Two large tree branches broke off of an Eucalyptus tree due to strong winds (estimated 50 mph) in the Picture Rocks area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465222.